Iowa, 2015Winter Weather in Iowa, February 4, 2015
February 4, 2015 · NWS DVN · 2 events in 2 counties and zones
A clipper system associated with an arctic cold front brought light snow to portions of southern Iowa, northern Missouri, and central Illinois. The heaviest snowfall amounts of 3 to 6 inches fell along the Iowa and Missouri border into west central Illinois.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system associated with an arctic cold front brought light snow to portions of southern Iowa, northern Missouri, and central Illinois. The heaviest snowfall amounts of 3 to 6 inches fell along the Iowa and Missouri border into west central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 4, 5:35 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 4, 5:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CST WED FEB 4 2015
.SYNOPSIS...
ISSUED AT 317 AM CST WED FEB 4 2015
ANALYSIS AT 2 AM DEPICTS CLOUDS OVERSPREADING THE AREA AHEAD OF A
FAST MOVING UPPER DISTURBANCE TIED TO ARCTIC FRONT THAT IS NOW INTO
FAR SOUTH SECTIONS OF THE FORECAST AREA. CLOUDS ARE KEEPING TEMPERATURES
A BIT WARMER WITH A BAND OF SNOW RELATED TO LOW LEVEL CONVERGENCE
FROM PASSING FRONT AND STRONG UPPER LEVEL VORT MAX AND DIRECTIONAL
SHEAR AND CAA. LOCAL TOOLS SUGGESTING A FAST MOVING AND DYNAMIC
SYSTEM THAT SHOULD WEAKEN AS MOVES TOWARD THE REGION TODAY AS VORT
MAX SHEARS AWAY FROM COLD FRONT RESULTING LOSS OF MOISTURE CONVERGENCE
BEHIND THE FRONT WITH AMOUNTS LIGHTER AS SYSTEM MOVES TOWARD
MISSISSIPPI RIVER. COLD HIGH PRESSURE WILL MOVE IN LATER TONIGHT
WITH VERY COLD TEMPERATURES AND CLEAR SKIES.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 317 AM CST WED FEB 4 2015
SHORT TERM FORECAST ASSESSMENT CONFIDENCE...BELOW AVERAGE OR POOR
AS LOCAL TOOLS SUGGEST DYNAMIC SYSTEM APPEARS TO BE WEAKENING A
BIT FASTER THAN MOST SOLUTIONS SUGGESTING SNOW TOTALS OVER SOUTH
1/2 OF AREA MAY NEED TRIMMING. ALSO CLOUDS MAY ALLOW FOR HIGH
TEMPERATURES MOST LOCATIONS A BIT HIGHER THAN GUIDANCE. WINTER
WEATHER ADVISORY ISSUED FAR SOUTH MAY BE A BIT OVERDONE IF TRENDS '
CONTINUE.
TODAY...MINOR CHANGES MADE WITH SNOW TOTALS SLIGHTLY LOWER WITH 1-2
INCHES SUGGESTED ALONG AND SOUTH OF SIGOURNEY IOWA TO ALEDO ILLINOIS
TO SOUTH OF PRINCETON ILLINOIS LINE. SHARP DROP-OFF NORTH OF THIS
LINE WITHIN 20 MILES DUE TO FORCING DROP-OFF RELATED TO LOW CONVERGENCE
ALONG AND JUST AHEAD OF COLD FRONT. LITTLE OR NO SNOW SUGGESTED
ALONG AND NORTH OF HIGHWAY 30. LOCAL FORCING TOOLS CONTINUE TO SUGGEST
A TREND OF WEAKER FORCING THAT WILL NEED TO BE MONITORED NEXT 6 HOURS
AS LOBE IN NEBRASKA MOVES EAST. BEST FORCING DOES SUGGEST A FEW ISOLATED
AMOUNTS NEAR 3 INCHES COULD OCCUR NEAR FAIRFIELD TO KEOSAUQUA TO OTTUMWA
IOWA AREA FOR LARGEST IMPACTS. SNOW COVERAGE OF 1 TO 2 INCHES DOES NOT
SUGGEST A NEED FOR AN ADVISORY AT THIS TIME BASED ON ADVISORY CRITERIA...BUT
WILL POST ONE ANYWAY FOR SOUTH 2 ROWS OF COUNTIES FOR COLLABORATION
REQUIREMENTS AND SINCE NOT AREAS OF 2 INCHES IS NOT THAT FAR FROM 3
INCHES.
TONIGHT...CLEARING SKIES AND LIGHT WINDS TOWARD DAYBREAK SUGGEST LOWS
BELOW GUIDANCE WITH 5 BELOW TO 15 BELOW ACROSS THE REGION. WIND CHILLS
OF 20 TO 25 BELOW ARE SUGGESTED DESPITE LIGHT WINDS AFTER MIDNIGHT INTO
MID MORNING ON THURSDAY THAT SUGGESTS A WIND CHILL ADVISORY IS VERY
POSSIBLE.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 317 AM CST WED FEB 4 2015
OVERVIEW...WITH SIGNIFICANT SNOW-COVER ACROSS THE WESTERN AND
SOUTHERN GREAT LAKES AREA...TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH THURSDAY. THEN WARMER TEMPERATURES ARE LIKELY BY FRIDAY AND
INTO THE UPCOMING WEEKEND. IN LINE WITH THE MEAN MID-LEVEL FLOW
THROUGHOUT THIS WINTER SEASON...A SERIES OF CLIPPER SYSTEMS WILL
DROP OUT OF THE ALBERTA/BRITISH COLUMBIA PROVINCES AND PASS THROUGH
THE MIDWEST DURING THIS FORECAST PERIOD.
THURSDAY AND FRIDAY...TEMPS WILL START OUT REALLY COLD THU MORNING
AROUND -5 TO -15 F. ALTHOUGH WINDS WILL BE ON THE LIGHT SIDE IT WILL
STILL BE ENOUGH TO OCCASIONALLY CREATE WIND CHILLS BETWEEN -15 TO
-25 F. MUCH WARMER TEMPS FORECAST INTO THE UPPER 20S TO UPPER 30S ON
FRI AS SW MID-LEVEL FLOW PUSHES 1000-500 MB THICKNESS UP TO 552 DAM.
OTHERWISE DRY WEATHER IS FORECAST.
SATURDAY...THE THIRD CLIPPER OF THE WEEK WILL DROP INTO THE UPPER
MIDWEST TRACKING ACROSS CENTRAL/NORTHERN WHICH WILL KEEP ALL THE
PRECIP TO OUR NORTH THROUGH THE DAY. RIGHT NOW ONLY HAVE VERY SLIGHT
CHANCES FOR LIGHT FREEZING RAIN (~20%) SAT NIGHT. MAX TEMPS WILL
CLIMB TO NEAR FREEZING ACROSS THE NORTHERN DVN CWA AND INTO THE
LOWER 40S IN THE FAR SOUTH.
SUNDAY...SEASONAL TEMPS WITH NEAR 30 F NORTH TO UPPER 30S FAR SOUTH.
MODELS BRING A PACIFIC JET IN ACROSS THE CENTRAL ROCKIES WHICH IS
THEN FORECAST TO DIG A TROUGH OVER THE CENTRAL U.S...DROPPING
1000-500 MB THICKNESSES TO SUB-540 DAM BY SUN NIGHT. OVERALL PATTERN
LOOKS DISORGANIZED AT THE PRESENT TIME.
GFS HAS THE MOST DEVELOPED LOW-LEVEL CIRCULATION AND BRINGS LIGHT
SNOW SHOWERS INTO THE CWA SUN NIGHT ON THE BACKSIDE OF AN 850 MB LOW
AS SFC WINDS INCREASE OUT OF THE NE. GEM HAS A SIMILAR SOLUTION
WHILE THE ECMWF HAS LITTLE TO NO PRECIP AND A SFC LOW POSITIONED
FURTHER EAST...OVER THE CENTRAL APPALACHIANS.
MONDAY...HIGH PRESSURE BUILDS IN TO KEEP THE AREA DRY. LIGHT N/NE
LOW-LEVEL FLOW SHOULD ADVECT COOLER TEMPS INTO E IOWA/W ILLINOIS.
MODEL CONSENSUS IS FOR HIGHS IN THE 20S TO LOWER 30S SOUTH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 530 AM CST WED FEB 4 2015
A PASSING DISTURBANCE ASSOCIATED WITH A COLD FRONT MOVING IN FROM THE
NORTHWEST WILL PRODUCE MOSTLY MVFR/IFR CONDITIONS UNTIL MID AFTERNOON.
PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR AT THE BRL TERMINAL AND
FLURRIES OR VERY LIGHT SNOW AT THE OTHER TERMINALS UNTIL 04/19Z. SKIES
WILL CLEAR BY DUSK WITH VFR CONDITIONS OVERNIGHT INTO THURSDAY. NW WINDS
OF 10 TO 20+ KTS TODAY WILL DIMINISH TO LIGHT WEST OR NORTHWEST AFTER
DARK.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 3 PM CST THIS
AFTERNOON FOR DES MOINES-HENRY IA-JEFFERSON-LEE-VAN BUREN.
IL...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 3 PM CST THIS
AFTERNOON FOR HANCOCK-HENDERSON-MCDONOUGH-WARREN.
MO...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 3 PM CST THIS
AFTERNOON FOR CLARK-SCOTLAND.
&&
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...UTTECH
AVIATION...NICHOLSHazardous weather outlook, Feb 4, 3:50 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CST WED FEB 4 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 AM CST WED FEB 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
TODAY...A COLD FRONT WILL BRING SNOW TO LOCATIONS ALONG AND ESPECIALLY SOUTH
OF THE I-80 CORRIDOR THIS MORNING...LASTING INTO EARLY AFTERNOON. SNOW TOTALS
1 TO 2 INCHES WITH LOCALIZED 3 INCHES POSSIBLE WITH THIS SYSTEM.
A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR SOUTHERN SECTIONS OF THE
OUTLOOK AREA. INTERESTED INDIVIDUALS SHOULD REFER TO THE LATEST WINTER
WEATHER PRODUCTS ON THIS SYSTEM.
OVERNIGHT...TEMPERATURES WILL FALL TO 5 TO 15 BELOW ZERO. COMBINED WITH
WINDS OF 5 TO 10 MPH...THIS WILL PRODUCE WIND CHILLS OF 20 TO 25 BELOW ZERO
FOR LOCATIONS NORTH OF I-80 FOR SEVERAL HOURS UNTIL MID MORNING THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
NICHOLS
Winter Weather, Van Buren
- When
- February 4, 9:00 AM CST to 3:00 PM CST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Observer reported 5.8 inches of snow just west of Cantril.
Winter Weather, Lee
- When
- February 4, 9:00 AM CST to 3:00 PM CST
- Where
- Lee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Observer reported 4.5 inches of snow in Donnellson. Other reports within the county and based off analysis from other counties were in the 3 to 4 inch range.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 4, 20151 death · $10,000 · 1 event
- Winter Weather in Ohio, February 4 to 5, 201531 events
- Winter Storm and Winter Weather in Nebraska, February 4, 201515 events
- Heavy Snow and Winter Weather in Nebraska, February 4, 201510 events
- Winter Weather in Kentucky, February 4 to 5, 20154 events
- Winter Weather in Indiana, February 4 to 5, 20154 events
- Heavy Snow in Maine, February 4 to 5, 20153 events
- Winter Storm in Nebraska, February 4, 20152 events
- Winter Weather in Iowa, February 4, 20152 events
- Winter Weather in Missouri, February 4, 20152 events
- Winter Weather in Texas, February 4 to 5, 20152 events
- Heavy Snow in Iowa, February 4, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553590, 553598.